Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Lincoln, IL

June 16, 2004Champaign County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 16, 2004, 9:52 PM CDT for Champaign County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 9:52 PM CDT (02:52 UTC)
Expired
Jun 17, 2004, 2:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Champaign County, IL

The radar

The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 170255
FFWILX
ILC019-170700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
952 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 200 AM CDT

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN FROM IVESDALE TO PESOTUM. 1 TO 2
  INCHES OF RAIN HAS BEEN ESTIMATED SINCE 900 PM.

* THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE ACROSS
  SOUTHERN CHAMPAIGN COUNTY. RAINFALL AMOUNTS WILL LIKELY RANGE
  FROM 1 TO 3 INCHES BY 1100 PM. THESE RAINFALL AMOUNTS WILL
  LIKELY PRODUCE FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES A
FOOT OR TWO OF WATER TO WASH MOST VEHICLES AWAY. VEHICLES CAUGHT IN
RISING WATERS SHOULD BE ABANDONED QUICKLY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW
MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4004 8842 3989 8841 3990 8794 4009 8797

$$

13
1 follow-up statement
000 
WGUS73 KILX 170623
FFSILX
ILC019-170645-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
123 AM CDT THU JUN 17 2004

...THE FLASH FLOOD WARNING FOR CHAMPAIGN COUNTY HAS BEEN CANCELLED...

THE HEAVY RAINFALL AND FLOOD THREAT HAS ENDED ACROSS THE WARNED AREA.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

REPORT FLASH FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4015 8800 3992 8799 3990 8843 4017 8843

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:35 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 8:35 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT WED JUN 16 2004

.DISCUSSION...MESOLOW NEAR BLOOMINGTON WITH CONVECTION CONTINUING
ALONG BOUNDARY EASTWARD TO NORTH OF DANVILLE...AND SOUTHWEST TO ST
LOUIS. THIS ACTIVITY SHOULD CONTINUE INTO AT LEAST THE EARLY MORNING
HOURS. SEVERE THREAT SHOULD DIMINISH WITH LACK OF SURFACE HEATING.
MEANWHILE...CONVECTIVE COMPLEX OVER EASTERN IOWA/WESTERN ILLINOIS IS
ALSO EXPECTED TO DIMINISH. SOME DYING REMNANTS MAY MOVE INTO THE
WESTERN ZONES OVERNIGHT...BUT NO SEVERE WEATHER IS EXPECTED FROM
THIS ACTIVITY EITHER.

WILL CONTINUE WITH LIKELY/CATEGORICAL POPS OVER THE EAST
OVERNIGHT...WITH CHANCE POPS OVER THE WEST. NO OTHER CHANGES PLANNED.

&&

.PREV DISCUSSION...
FORECAST CHALLENGES AHEAD INCLUDE AREAL COVERAGE OF PRECIP
THIS EVENING AND OVERNIGHT...AND CONTINUING PRECIP CHANCES FOR THE
REMAINDER OF THE WEEK AS UPPER AIR PATTERN LOCKED IN PLACE ACRS THE
CONUS WITH 500MB TROF DIGGING SLOWLY SE INTO THE UPPER LAKES WHILE
WEAK SHORTWAVE ENERGY PUSHES NORTHEAST ALONG WESTERN EDGE OF BERMUDA
HIGH INTO THE OHIO VALLEY AND MIDWEST...KEEPING PRECIP CHANCES GOING
INTO AT LEAST THE FIRST HALF OF THE WEEKEND. MODEL WISE...WL STICK
WITH THE ETA...AT LEAST IN THE SHORT TERM...AS IT HAS BEEN HANDLING
THE SMALL SCALE FEATURES AND PRECIP BETTER THAN THE GFS OVER THE
PAST SVL RUNS.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
SFC ANALYSIS INDICATING CONVERGENCE BOUNDARY/SHEAR AXIS LOCATED FROM
JUST SOUTH OF STL TO SOUTH OF TERRE HAUTE. CONVERGENCE HAS BEEN
INCREASING THE PAST FEW HOURS ALONG THIS BNDRY. MEANWHILE...FURTHER
WEST NEAR THE SYNOPTIC SCALE BNDRY...CONVECTION HAS BEEN FIRING MOST
OF THE AFTERNOON ALONG AND NORTH OF DSM...WITH A SECONDARY LINE
EXTENDING SOUTH INTO NORTH CNTRL MO. WATER VAPOR LOOP INDICATING SVL
VORT LOBES SHIFTING NORTHEAST INTO THE OHIO VALLEY. ONE SHEARED LOBE
SEEN ACRS THE ERN TX INTO SRN LA WHICH MODELS TEND TO MINOR OUT WITH
TIME THIS EVENING. ACRS THE SE HALF OF THE FCST AREA...ENOUGH LOW
LVL CONVERGENCE ALONG THIS BNDRY TO WARRANT HIGHER POPS FOR THE
EVENING HOURS. FURTHER NORTH AND WEST...WEAK BNDRY ACRS CNTRL IA EWD
TO THE MISSISSIPPI RIVER MAY BE ANOTHER FOCUS FOR EVENING STORMS.
MAY DECIDE TO GO WITH SCT WORDING FOR THE EVENING WITH LOW POPS
OVERNIGHT IN THIS AREA.

BNDRY EXPCTD TO FINALLY MAKE IT INTO AT LEAST OUR NORTHERN COUNTIES
ON THURSDAY AS SIGNIFICANT SHORTWAVE PUSHES ACRS THE NRN TIER OF
STATES...EVENTUALLY HELPING TO EDGE FRONT FURTHER SOUTH ACRS OUR
AREA. JUST HOW FAR SOUTH IT WILL PUSH IS THE REAL CHALLENGE AS SVL
VORT MAXES FCST TO MOVE ALONG THE SRN PERIPHERY OF THE STRONGER
WESTERLY FLOW INTO THE WEEKEND KEEPING US AT LEAST IN DAILY CHANCES
OF THUNDERSTORMS. ETA AND GFS MODELS SUGGESTING MCS ACTIVITY AHEAD
OF ONE OF THESE VORT MAXES EITHER LATE FRI OR FRIDAY NIGHT...WITH A
SECOND MCS PASSING ACRS KS AND MO ON SATURDAY AND SAT EVE.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
DUE TO UNCERTAINTY OF BNDRY LOCATION AS FRONT BECOMES PARALLEL WITH
UPPER FLOW...WL KEEP LOW CHANCE POPS GOING FOR AT LEAST THE SOUTHERN
HALF OF THE FCST AREA DURING THE SECOND HALF OF THE WEEKEND.  A
STRONGER SHORTWAVE IS FCST TO PUSH INTO THE MIDWEST DURING THE DAY
MONDAY WARRANTING SOME POPS ACRS MOST OF THE AREA. GFS ENSEMBLES
SUGGESTING VERY LITTLE CHANGE WITH UPPER LOW OVER HUDSON BAY WHILE
RIDGING HOLDS OVER THE WEST...KEEPING THE MIDWEST IN THE STRONGER
...MORE ACTIVE WESTERLY FLOW INTO AT LEAST THE FIRST HALF OF NEXT
WEEK. THIS MAKES TIMING OF ANY PRECIP EVENTS VERY DIFFICULT. USING
THE GFS ENSEMBLE AND UKMET...IT APPEARS BY MIDWEEK...ANOTHER FRONTAL
BOUNDARY WILL BE CLOSE ENOUGH TO OUR AREA TO WARRANT ADDING POPS IN
FOR WEDNESDAY OF NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

04/SMITH
Hazardous weather outlook, Jun 16, 11:18 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT WED JUN 16 2004

ILZ027>031-036>038-040>055-061-171100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...PEORIA...
SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1118 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...WEST OF AN
EFFINGHAM TO PARIS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE
AREA...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A FEW
STORMS MAY ALSO PRODUCE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER
ACROSS ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ056-057-062-063-066>068-071>073-171100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-LAWRENCE-
RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA...
LAWRENCEVILLE AND MATTOON
1118 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEAST ILLINOIS...ALONG AND EAST OF AN EFFINGHAM TO PARIS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION THIS
AFTERNOON...ESPECIALLY AFTER 2 PM...PERSISTING INTO THE EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE...WITH
DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT. IN ADDITION...THE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...WITH FLASH
FLOODING A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO SATURDAY...AS
DISTURBANCES MOVE ALONG A FRONTAL BOUNDARY THAT CONTINUES TO MEANDER
ACROSS ILLINOIS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, Jun 16, 9:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLASH FLOOD      HOOPESTON               40.47N 87.67W
06/16/2004                   VERMILION          IL   LAW ENFORCEMENT

            NUMEROUS STREETS FLOODED. REPORTED BY ESDA.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:06 PM CDTFlash Flood WarningILXVermilion6 hr
Jun 17, 4:53 PM CDTFlash Flood WarningILXCrawford, Jasper6 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.